Med-Surg Endocrine System, part 12: Glucocorticoid Hormone Excess (Cushing's Syndrome)

by Cathy Parkes August 01, 2020

Full Transcript

Alright. In this video, we are going to talk about glucocorticoid hormone excess or Cushing's syndrome. With this syndrome, we have overproduction of cortisol by the adrenal cortex. Some common causes of this disorder include an adenoma, which is like a benign tumor, in either the adrenal gland or the pituitary gland, or it's often caused by prolonged steroid administration. So due to one of these causes, we have elevated cortisol levels, which causes elevated glucose levels as well as increased protein catabolism, altered fat metabolism, and decreased immune response in the body, which predisposes an individual to higher rates of infection. So in terms of signs and symptoms, many of these signs and symptoms will be the same as you would see with prednisone, which is a glucocorticoid. So if you know some of those side effects, you will see that a lot of those side effects are the same here with Cushing's syndrome. So this includes a buffalo hump, which is basically like a lump of fat between the shoulders on the back, or a moon face so big round face, truncal obesity, weight gain, fluid retention, possible peptic ulcer disease, diabetes, bone loss, weakness, emotional instability and increased infection, like I mentioned before. So when I was pregnant, I had severe hyperemesis, and they treated it using prednisone, which is a glucocorticoid. So I actually had a few of these symptoms. Not all of them, but I did have a bit of a moon face going on. I used to tell my friends and family about my debilitating illness, and how I was barfing my guts out and couldn't eat anything, and I'm sure they looked at my big face and said, "Oh, she looks like she's eating fine to me." But I really wasn't. It just looked really big. And then emotional instability may have also been a side effect I had. If my husband was here, he'd be like, "You think?" Anyway, so I can relate to some of these side effects just because of that prednisone.

Another hint or clue that I can give you to kind of remember this disorder and at least one of the side effects is that when you have Cushing's, it will make you look like a cushion because you're retaining all of this fluid and you've just-- you've got the weight gain and the fluid retention so you kind of look like a cushion. Hence, Cushing's syndrome.

Alright. In terms of labs that you can expect with this disorder: elevated glucose and sodium are expected, as well as decreased potassium and calcium. In addition, you will find elevated levels of cortisol in the saliva. To diagnose Cushing's syndrome, we would do a dexamethasone suppression test. Dexamethasone is basically a glucocorticoid. It's like a synthetic form of cortisol. And if we give the patient dexamethasone, what should happen is that the pituitary gland would sense that we have all of this synthetic cortisol, so it should scale back production of ACTH, which should cause the adrenal gland to scale back production of cortisol. However, if the pituitary gland does not scale back ACTH despite the fact that we're giving the patient all this dexamethasone, then we know it's a problem with the pituitary gland, and, likely, it's an adenoma in the pituitary gland. However, if the pituitary gland does its job effectively and it does scale back production of ACTH but the adrenal gland just keeps pumping out cortisol regardless, then we know it's an issue with the adrenal gland.

So in terms of how we can further diagnose the issue, we can do a CT, MRI, or ultrasound to help see if there is a tumor in the pituitary gland or in the adrenal gland. And then in terms of treatment, we would need to remove the tumor, possibly do a hypophysectomy or an adrenalectomy. And then there is one medication that can be used, ketoconazole, which helps to inhibit cortisol synthesis. In terms of nursing care, because this patient is retaining all of this fluid and sodium, we're going to want to restrict fluid and sodium. We're also going to encourage increased intake of potassium, calcium, and protein for this patient. And then we definitely want to monitor the patient for fluid-volume overload and pulmonary edema because if they retain so much fluid, then it will start affecting the lungs and the patient's ability to breathe effectively. Also, we're going to want to protect the patient's skin from breakdown. So when a patient is retaining all of this fluid, their skin becomes paper thin and very fragile and very easy to break down. So we're going to have to handle that patient very carefully. We also want to protect them from bone fractures because of the side effect of bone loss with this condition. And we're also going to want to protect them from GI bleeding because of the increased risk for peptic ulcer disease and GI bleeding. So we would never give this patient a medication such as an NSAID or aspirin because that would definitely exacerbate the issue and the risk of having GI bleeding. And then finally, we want to prevent infection in this patient because their immune response is decreased with this condition.

Alright. So that's it for Cushing's syndrome, and we will pick it up with more endocrine topics in my next video. Thanks so much for watching.


Leave a comment

Comments will be approved before showing up.